Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On the strength of mechanical and thermal damping in linear materials


Authors: J. Bielak and R. C. MacCamy
Journal: Quart. Appl. Math. 47 (1989), 555-570
MSC: Primary 73F05; Secondary 73U05
DOI: https://doi.org/10.1090/qam/1012279
MathSciNet review: MR1012279
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives a criterion for distinguishing between various types of linear models for elastic and thermoelastic behavior. The models are all dissipative and the steady-state periodic limit for periodic input can be defined. Associated with this limit is a scalar function of frequency which could be determined experimentally. Its behavior for large frequency determines the strength of the damping. Both fibers and one-dimensional bars are considered. The models include Kelvin--Voigt materials, viscoelastic models with regular and singular kernels as well as standard thermoelasticity. It is found that strength of damping increases the order of singularity in the viscoelastic models. Thermoelastic damping is shown to be weak and to be of the same order as for elastic models with smooth kernels.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73F05, 73U05

Retrieve articles in all journals with MSC: 73F05, 73U05


Additional Information

DOI: https://doi.org/10.1090/qam/1012279
Article copyright: © Copyright 1989 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website